Colorado, 2009

High Wind in Colorado, January 7, 2009

January 7, 2009 · NWS BOU · 5 events in 5 counties and zones

Damaging downslope winds were responsible for triggering two wildfires, that threatened the city of Boulder. Wind gusts ranging from 75 to 107 mph downed power lines, which ignited the wildfires.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Damaging downslope winds were responsible for triggering two wildfires, that threatened the city of Boulder. Wind gusts ranging from 75 to 107 mph downed power lines, which ignited the wildfires. Although the fires never merged; they were close enough that firefighters were able to build a perimeter around both of them. The fires quickly scorched 3,000 acres and forced the evacuation of up to 1,400 families. One home was destroyed along with several barns and outbuildings. Three firemen suffered minor injuries. Damaging winds occurred in the foothills of Jefferson and Park Counties as well. In Bailey, power lines were downed by falling trees. A tin roof on an auto repair shop in town was almost completely blown off.

Peak wind gusts included: 107 mph, 3 miles south of Mt. Audubon; 101 mph atop Berthoud Pass, 92 mph, 3 miles south of Evergreen; 87 mph, 6 miles northwest of Boulder; 85 mph at Carter Lake; 81 mph, 2 miles east-northeast of Bergen Park and at the National Wind Technology Center; 79 mph, 4 miles northeast of Nederland; 77 mph, 3 miles west of Sheridan; 75 mph, 4 miles south of Ft. Collins and at Genesee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 6, 3:19 PM MST, 12 hours 13 minutes earlier.

Area forecast discussion, Jan 6, 3:19 PM MST, 12 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
319 PM MST MON JAN 6 2009

.SHORT TERM...RADAR...OBSERVATIONS...AND CDOT CAMERAS ARE SHOWING
AREAS OF LIGHT SNOW IN THE MOUNTAINS RIGHT NOW.  AREA PROFILERS ARE
SHOWING THE JET LEVEL WIND SPEEDS ON THE INCREASE RIGHT NOW.  MODELS
HAVE THE NORTH-NORTHWESTERLY 140 KNOT PLUS JET MAX GETTING INTO THE
WESTERN FORECAST AREA AT 00Z LATER THIS AFTERNOON.   BY 12Z
WEDNESDAY MORNING THE JET MAX IS EAST OF THE FORECAST AREA.  FOR
WEDNESDAY THE FLOW ALOFT IS MORE NORTHWESTERLY AND STILL PRETTY
STRONG...OVER 100 KNOT FOR THE FORECAST AREA THROUGH THE DAY.  THE
QG VERTICAL VELOCITY FIELDS HAVE DOWNWARD VERTICAL VELOCITY PROGGED
FOR THE FORECAST AREA TONIGHT AND WEDNESDAY...WITH THE STRONGEST TO
OCCUR AROUND 12Z WEDNESDAY MORNING.  THE LOW LEVEL PRESSURE FIELDS
HAVE A PRETTY STRONG GRADIENT IN PLACE THROUGH BOTH PERIODS...IT
LOOKS THE STRONGEST FROM 12Z TO 18Z WEDNESDAY.  THE BOUNDARY LAYER
FLOW SHOULD BE NORTHWEST TO WESTERLY FOR ALL THE FORECAST AREA BOTH
PERIODS.  MODELS KEEP DEEP MOISTURE OVER THE MOUNTAINS TONIGHT AND
WEDNESDAY...THE NAM DECREASING IT A BIT WEDNESDAY AFTERNOON. THERE
IS SOME UPPER LEVEL MOISTURE OVER THE PLAINS THROUGH THE PERIODS.
THE QPF FIELDS KEEP MEASURABLE SNOW IN THE MOUNTAINS THROUGH BOTH
PERIODS.  CONCERNING THE WIND HIGHLIGHTS...THE MOUNTAIN TOP STABLE
LAYER IS THERE...THERE IS THE SUBSIDENCE IN THE SYNOPTIC SCALE...THE
SPEED AND DIRECTIONAL SHEAR IS OK TOO...THE LOW LEVEL PRESSURE
GRADIENT IS STRONG...AND THE SANGSTER DEAL SAYS WARNING.  SO THE
VARIOUS PARAMETERS SHOW WINDS SPEEDS TO GET JUST ABOVE HIGH WIND
CRITERIA FOR ZONES 35..36..38..39.  FOR SNOW...THE OROGRAPHIC
ENHANCEMENT IS THERE...AS WELL AS THE MOISTURE...BUT THE SYNOPTIC
SCALE ENERGY IS NOT THERE AND THE LAPSE RATES ARE VERY POOR.  IT
SHOULD SNOW...BUT CERTAINLY NOT WARNING CRITERIA AMOUNTS WITH THE
SNOW MODEL IN MIND.  WILL KEEP THE ADVISORY GOING IN ZONE 31 AND ADD
ZONES 33 AND 34 TO IT WITH MORE OF THE STRONG WINDS IN MIND COMPARED
TO THE SNOWFALL AMOUNTS EXPECTED.  NO POPS FOR THE PLAINS...JUST
SOME WIND.  FOR TEMPERATURES...WEDNESDAYS HIGHS ARE 4.5-6.5 C
WARMER THAN TODAYS.

.LONG TERM...SYSTEM WILL BE MOVING OUT WEDNESDAY NIGHT WITH HIGH
WIND THREAT ENDING. MOUNTAIN WINDS WILL STILL BE STRONG BUT SNOW
WILL BE LIGHT AS WARM ADVECTION ALOFT...DRYING...AND LESS WIND WILL
ALL HOLD THE INTENSITY DOWN. RIDGE AXIS MOVES OVER THURSDAY THOUGH
THERE WILL STILL BE SOME WIND. WARM TEMPERATURES IN THE FORECAST
STILL LOOK GOOD AS IT WILL BE VERY WARM ALOFT AND NOT MUCH CLOUD
COVER. SHORT DAY WILL STILL LIMIT THE WARMING IN THE VALLEYS/PLAINS
A BIT...BUT SOME 60S ON THE PLAINS AND 40S IN THE MOUNTAINS IS
PLENTY WARM AS IT IS.

FOR THE NEXT SYSTEM...MODELS STILL IN DECENT AGREEMENT WITH THE WAVE
SHEARING MEANING ONLY WEAK LIFT AND LIGHT WINDS AS THE TROUGH PASSES
ON FRIDAY. THERE IS A COLD FRONT THAT WILL BRING SURFACE
TEMPERATURES BACK NEAR NORMAL AND ALSO PROVIDE A QUICK SHOT OF
UPSLOPE TO THE EAST SLOPES OF THE FRONT RANGE LATE FRIDAY. BUMPED UP
POPS A LITTLE FOR THIS EVENT...BUT QUESTIONS REMAIN ABOUT MOISTURE
AVAILABILITY AND DURATION OF THE LIFT.

BIGGER QUESTIONS ABOUT THE FLOW PATTERN AFTER SATURDAY. THE PATTERN
WILL AMPLIFY...BUT THE LONGITUDE OF THE PATTERN AND ITS AMPLITUDE
ARE IN DOUBT. THE CONSENSUS HAS PUT STRONG NORTHWEST FLOW OVER US
BEGINNING SUNDAY...WHICH MIGHT ALLOW SOME WARMING WITH SOME
POTENTIAL FOR MOUNTAIN SNOW. A FEW MODELS...INCLUDING THE 12Z GFS
AMPLIFIES THE PATTERN MORE AND HAS NORTHERLY FLOW PUSHING MUCH
COLDER AIR STRAIGHT AT US. ONLY TWEAKED THE FORECAST AWAY FROM A
DEFINITE WARMING TREND AT THIS POINT. GUIDANCE ALSO HAS NO AGREEMENT
ON DAY TO DAY TEMPERATURE TRENDS...SO WE WILL HAVE TO WAIT AND SEE.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR NEXT 24 HOURS.  FAIRLY
STRONG WEST-NORTHWESTERLY WINDS CAN BE EXPECTED AT DIA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING MIDNIGHT
TONIGHT THROUGH WEDNESDAY EVENING FOR ZONES 35..36..38..39.

WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR ZONES 31..33..34.

RJK/GIMMESTAD
Hazardous weather outlook, Jan 6, 11:10 AM MST, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MST TUE JAN 06 2009

COZ030>051-071300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1110 AM MST TUE JAN 06 2009

...HIGH WIND WATCH FRONT RANGE MOUNTAINS...FOOTHILLS...AND ADJACENT
PLAINS WEST OF I-25 LATE TONIGHT AND WEDNESDAY...
...WINTER WEATHER ADVISORY MOUNTAINS OF WESTERN GRAND AND JACKSON
COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT SNOW WILL CONTINUE IN THE MOUNTAINS TODAY BUT
ACCUMULATIONS WILL BE LIGHT...NOT MORE THAN 3 INCHES TOTAL ALL DAY.
SNOW WILL CONTINUE TONIGHT IN THE MOUNTAINS WITH ACCUMULATIONS OF 1
TO 5 INCHES POSSIBLE.

WINDS WILL INCREASE ALONG AND EAST OF THE DIVIDE TONIGHT AND
CONTINUE ON WEDNESDAY.   PEAK WIND GUSTS UP TO 80 MPH ARE POSSIBLE
FROM THE HIGHER PEAKS OF THE FRONT RANGE DOWN THROUGH THE FOOTHILLS
AND ONTO THE NEARBY PLAINS.  THIS INCLUDES BOULDER...FORT
COLLINS...AND THE WESTERN SUBURBS OF DENVER.  SOME HIGHWAYS AFFECTED
BY THE STRONG WINDS INCLUDE...THE PEAK TO PEAK HIGHWAY...HIGHWAY 287
NORTHWEST OF FORT COLLINS...U.S. 36 BETWEEN BROOMFIELD...BOULDER...
AND ESTES PARK...AND HIGHWAY 93 BETWEEN BOULDER AND GOLDEN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW AND BLOWING SNOW IN THE MOUNTAINS WILL END WEDNESDAY NIGHT AS
DRIER AIR MOVES INTO THE REGION.  SNOWFALL WILL BE LIGHT ON
WEDNESDAY WITH ONLY A FEW INCHES OF ADDITIONAL ACCUMULATION.

MEANWHILE...GUSTY DOWNSLOPE WINDS WILL BRING WARMER TEMPERATURES TO
THE FRONT RANGE FOOTHILLS AND PLAINS WEDNESDAY AND THURSDAY.  THERE
IS A THREAT OF HIGH WINDS DEVELOPING OVER THE FRONT RANGE FOOTHILLS
AND ADJACENT PLAINS WEST OF I-25 THROUGH WEDNESDAY...WITH WIND GUSTS
IN EXCESS OF 75 MPH POSSIBLE.

STRONG NORTHWEST FLOW ALOFT ACROSS THE CENTRAL ROCKIES WILL BE
RESPONSIBLE FOR PRODUCING THE GUSTY WINDS AND MOUNTAIN SNOWFALL.
ANOTHER COLD FRONT IS EXPECTED ABOUT FRIDAY BRINGING A RETURN TO
SEASONAL TEMPERATURES AND A SLIGHT CHANCE OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/CMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 7, 3:32 AM MST to 2:38 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
93 kt (107 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
January 7, 3:32 AM MST to 2:38 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
January 7, 3:32 AM MST to 2:38 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
80 kt (92 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
January 7, 3:32 AM MST to 2:38 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
January 7, 3:32 AM MST to 2:38 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
70 kt (81 mph) measured gust
Injuries
0 direct, 3 indirect
Property damage
$1.0 million
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146079, 146080, 146081, 146082, 146084.